Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 186, NWS Huntsville, AL

August 1, 2012Franklin County, Tennessee

NWS Huntsville, AL issued this severe thunderstorm warning at Aug 1, 2012, 8:31 PM CDT for Franklin County, Tennessee. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2012, 8:31 PM CDT (01:31 UTC)
Expired
Aug 1, 2012, 9:15 PM CDT
In force
44 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon

County Franklin County, TN

The radar

The Northeast Alabama radar (KHTX), 39 km from the middle of the area, began a volume at 01:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.5 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2012-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2342 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2012-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2342 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
1658 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

435 
WUUS54 KHUN 020131
SVRHUN
TNC051-020215-
/O.NEW.KHUN.SV.W.0186.120802T0131Z-120802T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
831 PM CDT WED AUG 1 2012

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN FRANKLIN COUNTY IN MIDDLE TENNESSEE...

* UNTIL 915 PM CDT

* AT 827 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN
  EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR TULLAHOMA...OR 8
  MILES SOUTHWEST OF MANCHESTER...AND MOVING SOUTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WINCHESTER...SEWANEE...DECHERD...ESTILL SPRINGS AND COWAN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3534 8603 3531 8600 3532 8598 3529 8592
      3522 8586 3505 8586 3499 8599 3534 8626
      3535 8621 3533 8620 3535 8618 3535 8616
      3536 8616
TIME...MOT...LOC 0127Z 325DEG 22KT 3536 8615 

$$

SS
2 follow-up statements
815 
WWUS54 KHUN 020154
SVSHUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
854 PM CDT WED AUG 1 2012

TNC051-020215-
/O.CON.KHUN.SV.W.0186.000000T0000Z-120802T0215Z/
FRANKLIN TN-
854 PM CDT WED AUG 1 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM
CDT FOR NORTHEASTERN FRANKLIN COUNTY...

AT 850 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR DECHERD...OR 5 MILES
NORTHEAST OF WINCHESTER...MOVING SOUTHEAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
WINCHESTER...SEWANEE...DECHERD...ESTILL SPRINGS AND COWAN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES
PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY
RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST
FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO
DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3534 8603 3531 8600 3532 8598 3529 8592
      3522 8586 3504 8586 3499 8599 3534 8626
      3535 8621 3533 8620 3535 8618 3535 8616
      3536 8616
TIME...MOT...LOC 0150Z 325DEG 22KT 3525 8605 

$$

SS
342 
WWUS54 KHUN 020208
SVSHUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
908 PM CDT WED AUG 1 2012

TNC051-020218-
/O.EXP.KHUN.SV.W.0186.000000T0000Z-120802T0215Z/
FRANKLIN TN-
908 PM CDT WED AUG 1 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FRANKLIN
COUNTY WILL EXPIRE AT 915 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR
PROPERTY. THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3534 8603 3531 8600 3532 8598 3529 8592
      3522 8586 3504 8586 3499 8599 3534 8626
      3535 8621 3533 8620 3535 8618 3535 8616
      3536 8616
TIME...MOT...LOC 0208Z 325DEG 22KT 3525 8605 

$$

SS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 6:46 PM CDT, 1 hour 45 minutes earlier.

Area forecast discussion, Aug 1, 6:46 PM CDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
646 PM CDT WED AUG 1 2012

.UPDATE...
FOR 00Z TAFS

&&

.DISCUSSION...
/ISSUED 403 PM CDT WED AUG 1 2012/
THE HEAT OBVIOUSLY IS ON AGAIN...WITH HEAT INDICES ACROSS WESTERN
ALABAMA AND ADJACENT MS/TN ABOVE 105 IN MANY LOCATIONS. GIVEN
RESIDUAL MOISTURE FROM RECENT RAINS...AND THAT MORE OF IT IS COMING
NORTHWARD FROM THE GULF...HAVE OPTED FOR A HEAT ADVISORY FOR MORE OF
OUR AREA (ADDED LIMESTONE...MADISON...MORGAN COUNTIES) TO OUR NW
ALABAMA COUNTIES WITH A HEAT ADVISORY FOR TOMORROW AFTERNOON. HIGHS
ACROSS THE AREA OTHERWISE WILL WARM BACK INTO THE LOW/MID 90S WITH A
FEW UPPER 90S POSSIBLE. DEWPOINTS WILL BE IN THE HUMID 70S MOST
SPOTS.

SOME RELIEF IS IN THE CARDS FOR THE LATE WEEK...AS A STRONGER
DISTURBANCE NEARS FROM THE NW. THIS WILL BRING MORE CLOUDS...AND A
GREATER CHANCE OF SHOWERS/T-STORMS. HAVE STAYED IN THE HIGHER CHANCE/
SCATTERED RANGE POPS (40-50 PERCENT) FROM FRIDAY INTO LATE SUNDAY.
PRECIP WATER FORECASTS FROM THE GFS WERE GENERALLLY STAYING AROUND 2
INCHES FOR MUCH OF THE WEEKEND. THIS WILL RESULT IN LOCALLY HEAVY
RAINFALL...ALONG WITH FREQUENT LIGHTNING AND GUSTY WINDS IN THE
STRONGER STORMS. THUS...HAVE COOLED HIGHS DOWN CLOSER TO 90 WITH MORE
CLOUDS THAN SUN.

RAIN CHANCES SHOULD DIMINISH SOMEWHAT FOR THE START OF THE NEXT WORK
WEEK. THE RESULTING RETURN OF MORE SUN WILL HAVE HIGH TEMPS WARMING
BACK INTO THE LOWER 90S. COULD SEE MID 90S...MAY BE HIGHER BY NEXT
TUE/WED...BUT HAVE STAYED THE COURSE WITH SLIGHTLY SLOWER READINGS
THIS ISSUANCE.

RSB

&&

.AVIATION...
FOR 00Z TAFS...

WHILE ISOLATED THUNDERSTORMS COULD IMPACT HSV EARLY THIS
EVENING...THREAT IS TOO LOW AND CONDITIONAL TO INCLUDE IN HSV TAF
ATTM. OTHERWISE...THE MAIN IMPACT WEATHER WILL BE ON PATCHY FOG
DEVELOPMENT AFTER MIDNIGHT. THE CURRENT FORECAST OF 2SM MAY BE TOO
OPTIMISTIC...AND THE 06Z TAFS MAY INDICATE MORE RESTRICTED
VISIBILITIES.

JLL

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...HEAT ADVISORY FROM NOON TO 6 PM CDT THURSDAY FOR ALZ001>007.

TN...NONE.
&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Aug 1, 6:42 PM CDT, 1 hour 49 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
642 PM CDT WED AUG 1 2012

ALZ001>010-016-TNZ076-096-097-021015-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
642 PM CDT WED AUG 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE ENTIRE TENNESSEE
VALLEY OVERNIGHT. GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES...AND LOCALLY HEAVY RAINFALL WILL BE THE MAIN THREATS WITH
ANY REMAINING STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

AIR TEMPERATURES IN THE UPPER 90S COUPLED WITH HIGH HUMIDITY LEVELS
WILL LEAD TO HEAT INDEX READINGS AROUND 105 DEGREES FOR ALL OF
NORTHWEST AND PORTIONS OF NORTH CENTRAL ALABAMA ON THURSDAY. A HEAT
ADVISORY IS IN EFFECT FOR THIS REGION BETWEEN NOON AND 6 PM CDT.

OTHERWISE...THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FOR THE ENTIRE
REGION THURSDAY...THURSDAY NIGHT...AND ONCE AGAIN NEXT TUESDAY.
HOWEVER...BOTH THE COVERAGE AND INTENSITY OF STORMS IS EXPECTED TO
INCREASE DURING THE PERIOD FROM FRIDAY THROUGH MONDAY...AS A SERIES
OF UPPER LEVEL DISTURBANCES MOVE SOUTHEASTWARD ACROSS THE AREA.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

70/DD

In the hours before

Special weather statement, Aug 1, 4:29 PM CDT, 4 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
429 PM CDT WED AUG 1 2012

ALZ003-012215-
FRANKLIN AL-
429 PM CDT WED AUG 1 2012

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN FRANKLIN COUNTY UNTIL
515 PM CDT...

AT 426 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR RED BAY...MOVING EAST AT 15
MPH.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
RED BAY...VINA AND HODGES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT
DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A
SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3458 8814 3455 8780 3431 8788 3431 8795
      3438 8816
TIME...MOT...LOC 2126Z 283DEG 12KT 3448 8815

SS
Special weather statement, Aug 1, 8:06 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
806 PM CDT WED AUG 1 2012

TNZ097-020130-
FRANKLIN TN-
806 PM CDT WED AUG 1 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FRANKLIN COUNTY
UNTIL 830 PM CDT...

AT 803 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR MANCHESTER...MOVING SOUTHEAST
AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SEWANEE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT
DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A
SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3535 8608 3534 8603 3534 8604 3531 8600
      3532 8598 3529 8592 3522 8586 3511 8586
      3511 8586 3534 8623 3535 8622 3533 8620
      3536 8617 3535 8616 3536 8616
TIME...MOT...LOC 0103Z 301DEG 27KT 3540 8613

SS

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 8:06 PM CDTSpecial Weather StatementHUNFranklin24 min
Aug 2, 4:29 PM CDTSpecial Weather StatementHUNLincoln46 min
Aug 2, 5:01 PM CDTSevere Thunderstorm WarningHUNLincoln29 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.